Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 60, NWS Wichita, KS

July 4, 2019Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 1:56 AM CDT for Saline County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 1:56 AM CDT (06:56 UTC)
Expired
Jul 4, 2019, 6:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Saline County, KS

The radar

The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:00 AM CDTFLASH FLOOD5 E Assaria, KSFLASH FLOODING CAUSED WATER TO COME INTO THE BASEMENT
Jul 4, 5:00 AM CDTFLASH FLOOD5 E Assaria, KSFLASH FLOODING CAUSED WATER TO COME INTO THE BASEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 184 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WGUS53 KICT 040656
FFWICT
KSC169-041100-
/O.NEW.KICT.FF.W.0060.190704T0656Z-190704T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
156 AM CDT Thu Jul 4 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Eastern Saline County in central Kansas...

* Until 600 AM CDT.

* At 156 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Salina, Gypsum, New Cambria and Kipp. 

This includes Interstate 70 between Mile Markers 254 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3861 9737 3861 9758 3896 9761 3896 9738

$$

MCGUIRE
1 follow-up statement
887 
WGUS73 KICT 040904
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
404 AM CDT Thu Jul 4 2019

KSC169-041100-
/O.CON.KICT.FF.W.0060.000000T0000Z-190704T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline KS-
404 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
EASTERN SALINE COUNTY...

At 401 AM CDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash flooding
is already occurring.

Some locations that will experience flooding include...
Gypsum, New Cambria and Kipp. 

Flood waters are moving down the Smoky Hill river near Mentor. Other 
creeks and streams are likely inundated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3861 9737 3861 9758 3896 9761 3896 9738

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:37 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 11:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 305 PM CDT Wed Jul 3 2019

Tonight:
Complex pattern at the onset, with departing MCV, large cold pool
juxtaposed with pocket of deeper moisture as evidenced in 1200
UTC soundings and approaching weak upper trough from the west.
Models show a lot of variation in how things will evolve and none
seem to be exactly on target with existing convection. Thinking
that cold pool may limit some of the convection in southeast KS,
but areas in central/south central KS where moisture advection and
upper lift are maximized have best chances this evening and
overnight. Will be potential for heavy rainfall, especially where
storms train given ample deep moisture.

Thursday-Thursday night:
Currently thinking some precipitation will be ongoing in the
morning, most likely across the Flint Hills. Remains to be seen
how extensive precipitation will be by midday. Thinking it would
diminish in the morning, then develop or increase in the
afternoon, especially over the eastern half of the forecast area.
Warmer temperatures aloft may cap western half of area. While
suspicious, GFS attempts to generate elevated convection to the
west and southwest of KICT around 0000 UTC. Also of note, ARW/NMM
generate and move an MCS across most of the forecast area after
midnight. If this plays out, subsequent forecasts will need to
significantly add/increase chances for precipitation east of a
K9K7-KCFV line.

Friday-Saturday:
Forecast on Friday is quite challenging. A lot depends on whether
MCS materializes during the very early morning hours Friday.
Otherwise surface boundary in the vicinity of central KS will
likely be focus for a few storms late afternoon, growing upscale
Friday night. Southern/western extent is a bit challenging Friday
night and into Saturday and initialization grids may be a bit
generous to the west/southwest of KICT, but underdone to the east.
Anticipate considerable changes with subsequent forecasts given
the difficultly of models to accurately resolve this type of
summertime regime. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 305 PM CDT Wed Jul 3 2019

Little change during the medium range with upper ridge hanging
tough and weak surface boundary likely meandering across the
Central Plains, potentially across the forecast area per 1200 UTC
GFS/ECMWF. This will bring chances for isolated storms in the
afternoon and more organized storms overnight, depending on where
the front is located. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1137 PM CDT Wed Jul 3 2019

Showers and a few thunderstorms will redevelop overnight across
central and southeast Kansas. While VFR conditions will prevail
away from convection, expect brief MVFR cigs and MVFR/IFR vsbys
in storms. However, due to scattered coverage will relegate
mention to VCSH and amend as needed when impact on a terminal
becomes more imminent. Otherwise, showers and storms may linger
through the morning hours across eastern Kansas with diurnally
driven isolated strong storms possible across all areas in the
afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  92  73  95 /  40  20  10  20
Hutchinson      70  93  72  96 /  30  20  10  20
Newton          71  91  73  94 /  50  20  20  20
ElDorado        71  90  73  92 /  40  20  10  20
Winfield-KWLD   69  91  73  94 /  30  20  10  10
Russell         69  97  71  98 /  30  10  10  30
Great Bend      69  95  71  96 /  30  10  10  30
Salina          71  95  73  96 /  50  20  20  30
McPherson       70  93  72  95 /  40  20  20  30
Coffeyville     71  90  73  92 /  50  20  10  10
Chanute         70  89  72  91 /  30  30  10  10
Iola            70  89  72  91 /  40  30  10  20
Parsons-KPPF    71  89  73  91 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KED
Hazardous weather outlook, Jul 3, 10:09 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1009 PM CDT Wed Jul 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1009 PM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance of thunderstorms after midnight. The better
chances will reside along and east of a Salina to Wichita to
Arkansas City line, where localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be multiple chances over for storms throughout this
period. Storms will be mainly isolated during the afternoon, with a
couple of chances for more organized storms during the night.
Some of the storms during the period will be strong with 50 mph
winds and small hail. A few severe storms are possible, especially
if the organized storms develop overnight.

Heat indices will be near 100 degrees over at least parts of the
area each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:45 AM CDTSevere Thunderstorm WarningICTSaline45 min
Jul 4, 2:11 AM CDTSpecial Weather StatementICTMcPherson34 min
Jul 4, 4:13 AM CDTFlash Flood WarningICTMcPherson, Marion4 hr
Jul 4, 4:14 AM CDTRiver Flood WarningICTMcPherson, Saline28 hr
Jul 4, 5:58 AM CDTAreal Flood WarningICTMcPherson, Marion, Saline5 days
Jul 4, 8:21 AM CDTAreal Flood WarningICTChase, Marion53 hr
Jul 4, 9:22 AM CDTFlash Flood WarningICTMarion4 hr
Jul 4, 10:34 AM CDTFlash Flood WarningICTSaline8 hr
Jul 4, 10:44 AM CDTRiver Flood WarningICTSaline22 hr
Jul 4, 1:53 PM CDTFlash Flood WarningICTMarion4 hr
Jul 4, 4:00 PM CDTRiver Flood WarningICTMarion60 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.